New York, 2020Damaging Winds in New York, June 27, 2020
June 27, 2020 · NWS BGM · 2 events in 1 county or zone
An upper level wave dropped down into north-central New York during the evening of the 27th. This sparked an isolated severe thunderstorm that moved through Madison County and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level wave dropped down into north-central New York during the evening of the 27th. This sparked an isolated severe thunderstorm that moved through Madison County and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 6:36 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 27, 6:36 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
736 PM EDT Sat Jun 27 2020
.SYNOPSIS...
Scattered showers and possibly a thunderstorm are expected
this evening. A few storms could be strong to severe with
damaging winds in central NY. An upper level trough will settle
over the northeast U.S and keep afternoon showers and isolated
thunderstorms in the forecast Sunday through Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
6 pm update...
Minor changes. The threat of thunderstorms has shifted as the
showers moved southeast out of northeast PA. Thunderstorms are
now in the Syracuse area moving southeast. This cluster should
be out of the area by midnight. So far slow increases in
intensity as it moves into better instability. Late tonight will
probably will need to add patchy fog with all the rain that fell
today.
previous discussion...
Radar and surface analysis shows a small mesolow near Waverly
NY heading east-southeast into northeast PA. A weak boundary has
set up across the northern tier counties of PA with upper 60s
dewpoints to the south and mainly mid 60s dewpoints to the north
across most of central NY. As this feature continues to push
southeast it will interact with this boundary and tap into mixed
layer CAPEs of between 500 and 1000 J/kg. 0-6 km shear vectors
were from the west- northwest around 35 knots. Both shear and
CAPE were on the marginal side for severe thunderstorms but we
do feel that scattered to numerous thunderstorms will form in
northeast PA between 18z and 20z and quickly move east of our
forecast area by evening. CAMs all indicate some sort of
convective development in northeast PA in the 18z-20z timeframe,
exiting northeast PA/Sullivan Co. NY by 21z or so.
Water vapor imagery shows an upper level wave heading southeast
from the upper Great Lakes Region. This wave will move into
northern NY by 00z. Model sounding data from the NAM has mixed
layer CAPEs of almost 1000 J/kg with 0-6 km bulk shear around 35
knots at KSYR. The GFS has 625 J/kg and 40 knots of 0-6 km
shear around 00z. CAMs models shows some convection in north
central NY this evening so have POPs up there. We didn't enhance
wording in forecasts but wouldn't be surprised if there were a
few strong and maybe even severe thunderstorms in north central
NY this evening. This activity will end overnight as the wave
passes and the instability wanes.
Then on Sunday, another upper level short wave will drop
southeast into NY and PA between 15z and 18z from Canada. This
feature will run into an increasing unstable air mass as it
works toward the southern tier of NY and northeast PA around
mid-day. Model soundings have mixed layer CAPEs 1000 TO 1700
J/KG on the NAM in northeast PA and around 1000 J/kg on the GFS.
Bulk shear is around 35 knots or so. Farther north,
instabilities were less and by the time you reach north central
NY CAPEs were under 500 J/kg. We have scattered thunderstorms
developing and increasing in coverage during the day as they
move toward northeast PA. We have mentioned severe potential in
HWO for the southern tier of NY to northeast PA in HWO for
Sunday. Farther north, the timing of this next short wave is too
early for enough instability to build with the daytime heating.
Once this wave passes a low-level ridge of high pressure will
build in across western NY to Ohio with northeast low-level flow
and subsidence. Looks like activity will be well southeast of
our area Sunday night so we don't have any POPs Sunday night.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
An upper level low dropping into New England will touch off a
chance for showers and thunderstorms during the afternoon and
evening hours for both Monday and Tuesday, with the best chance
over our eastern zones given the proximity to this feature as
well as potential terrain enhancement over the Catskills.
However, dry northwesterly flow should help to keep activity
fairly limited regardless, and our rain chances tapers down each
night with the loss of diurnal heating. Otherwise, temperatures
will be more or less seasonal with highs in the upper 70s to
lower 80s and lows in the upper 50s and lower 60s Monday night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
No real changes to the long term have been made, with the area
remaining under the control of the upper level low over the area
Wednesday gradually moving southward and finally offshore
through the remainder of the forecast period.
Previous Discussion Below...
Upper low will slowly fill and meander south through the long
term, ending up off the coast of VA by Friday. This will
continue to keep the chance of afternoon and evening showers and
thunderstorms, forced by heating and aided by the cold pool
aloft, through the period. Best chance will continue to be over
the eastern zones, nearer the upper low. Working against the
showers will be the continued advection of low level drier air
from the northeast. This should limit the coverage of the
convection to scattered or isolated cells.
Temperatures will remain below normal through the period,
especially in the eastern zones.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
730 pm update...
This evening a threat of restrictions for RME/SYR up to 02z in
showers and thunderstorms. Only a few showers around other
sites.
Late tonight starting around 06z cigs and vsbys fall to fuel
alternate MVFR and at some sites IFR. Guidance showing ELM/BGM
going to IFR from 9 to 13z in fog and stratus. All sites return
to VFR around 15z.
During the afternoon more and showers and possible thunderstorms
most likely at AVP/BGM. Restrictions will be brief so did not
include at this time.
Winds westerly at 5 kts or less tonight. Sunday west winds at 5
shift to northwest in the afternoon at 7 kts.
Outlook...
Sunday Afternoon through Thursday...Still a chance for some
isolated showers, mainly each afternoon, but mostly VFR
conditions expected.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJN/TAC
NEAR TERM...DJN/TAC
SHORT TERM...HLC
LONG TERM...MJM
AVIATION...TAC
Hazardous weather outlook, Jun 27, 1:01 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
201 PM EDT Sat Jun 27 2020
NYZ062-PAZ043-044-047-048-072-281815-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
201 PM EDT Sat Jun 27 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and Tonight.
There is a slight risk of severe thunderstorms late this afternoon
and early this evening. There is a potential for thunderstorms to
have damaging winds and large hail.
Stay tuned to NOAA weather radio or your local media outlets and
listen for possible severe thunderstorm watches or warnings.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a marginal risk for severe thunderstorms Sunday. Scattered
thunderstorms are expected Sunday. An isolated storm or two may
become severe with damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ022>025-055>057-PAZ038>040-281815-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-Bradford-
Susquehanna-Northern Wayne-
201 PM EDT Sat Jun 27 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
There is a chance for a strong thunderstorm this evening, otherwise
widespread hazardous weather is not expected tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a marginal risk for severe thunderstorms Sunday. Scattered
thunderstorms are expected Sunday. An isolated storm or two may
become severe with damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ009-015>018-036-037-044>046-281815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-Cortland-Chenango-Otsego-
201 PM EDT Sat Jun 27 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
There is a chance for a few strong to severe thunderstorms this
evening. The primary threat will be gusty winds and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NICOSIA
In the hours before
Special weather statement, Jun 27, 6:36 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
736 PM EDT Sat Jun 27 2020
NYZ018-036-037-280015-
Onondaga NY-Southern Oneida NY-Madison NY-
736 PM EDT Sat Jun 27 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
ONEIDA...NORTHWESTERN MADISON AND EAST CENTRAL ONONDAGA COUNTIES
UNTIL 815 PM EDT...
At 735 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Canastota to Lyndon. Movement was east at
25 mph.
Small hail and strong wind gusts will be possible with these storms.
Locations impacted include...
De Witt, Sullivan, Oneida, Lenox, Verona, Chittenango, Canastota,
Manlius, Fayetteville and Minoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4314 7546 4292 7571 4303 7610 4316 7591
4315 7587 4316 7585 4316 7579 4317 7577
4316 7575 4317 7574
TIME...MOT...LOC 2335Z 278DEG 20KT 4312 7584 4305 7601
BJGThunderstorm Wind, Madison
- When
- June 27, 6:58 PM EST
- Where
- Madison County, 2.31 mi NNE of Nelson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.950, -75.730
Strong thunderstorm winds caused roof and siding damage to a house, along with a dozen trees knocked down. The resident also found barn debris on property from upwind location on Cody Road.
Thunderstorm Wind, Madison
- When
- June 27, 7:05 PM EST
- Where
- Madison County, 2.45 mi NE of Nelson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.940, -75.710
Strong thunderstorm winds brought down several trees and caused minor damage to a couple of roofs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 27, 202052 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902029, 902030.